MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)

ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)
Catalog Number 2000342
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/31/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Additional information was received, and an updated clinical assessment was completed and documented in section b5 (event description).The information confirms the patient expired on impella pump support after approximately days.Following the clinical assessment, the reportable event classification was revised to death from malfunction.As a result, sections b1 (adverse event/product problem), b2 (outcomes attributed), and h1 (type of reportable event) were updated.Additionally, complaint/patient and product experience coding has been revised to reflect the reported event updated details.As a result, the h6 health effect ¿ clinical/impact and medical device problem coding has been fully updated and should be considered the representation of the reported event.
 
Event or Problem Description
An 81-year-old male patient presenting with acute myocardial infarction complicated by cardiogenic shock (ami/cgs), classified as scai stage e shock, was in the cardiac catheterization laboratory for management of bi-ventricular failure.An impella cp device was placed without complication to provide left-sided mechanical circulatory support, and there were no reported adverse events associated with the impella cp.Following impella cp placement, the care team proceeded with placement of an impella rp flex device for right-sided support.The right internal jugular (ij) vein was prepared and dilated.During attempted advancement of a 23 french by 11 cm peel-away sheath over the guidewire, resistance was encountered, and the sheath was unable to be advanced beyond approximately 50 percent, at which point it repeatedly became stuck beneath the skin.Due to the resistance encountered, the provider elected to abort the right ij access attempt.The clinical team subsequently proceeded with right femoral venous access for impella rp flex insertion.No difficulty was encountered with advancement of the peel-away sheath at the femoral access site, and the procedure was successfully completed.The patient ultimately expired while on impella support.The event is conservatively reported as death; however, based on the available information, the outcome is most likely attributable to the patient's underlying critical clinical condition and the severity of cardiogenic shock.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
The complainant reported that the patient was in the cardiac catheterization laboratory for management of biventricular failure.An impella cp was placed without reported issue.Following impella cp placement, the physician proceeded with insertion of an impella rp flex.The right internal jugular (ij) vein was accessed, prepped, and dilated per the instructions for use.During attempted advancement of the 23 french by 11 cm peel-away introducer sheath over the guidewire, the provider was unable to advance the sheath.It was reported that approximately 50% of the sheath advanced beneath the skin and then could not be further advanced.The provider aborted the right ij insertion attempt and proceeded with right femoral venous access for impella rp flex insertion.No issues were reported with advancement of the peel-away introducer sheath during the subsequent attempt.No signs or symptoms of patient injury were reported, and no patient harm was reported in association with this event.
 
Additional Manufacturer Narrative
Updated information: d9 device return date added, g4 pma number added as it was omitted in initial report.

Brand Name
IMPELLA
Common Device Name
INTRODUCER, CATHETER (INTRODUCER)
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24801557
Report Number1220648-2026-06464
Device Sequence Number13247675
Product Code DYB
UDI-Device Identifier00813502010411
UDI-Public(01)00813502010411(17)280831(10)S10161545
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2000342
Device Lot NumberS10161545
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2026
Supplement Date Received by Manufacturer04/11/2026
04/21/2026
Initial Report FDA Received Date04/07/2026
Supplement Report FDA Received Date04/15/2026
04/22/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/02/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age81 YR
Patient SexMale
Patient Weight113 KG
Patient EthnicityNon Hispanic
Patient RaceWhite